Mississippi, 2021

Flash Flooding in Mississippi, July 7, 2021

July 7, 2021 · NWS JAN · 6 events in 4 counties and zones

A moist airmass was in place and contributed to flash flooding across the region during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist airmass was in place and contributed to flash flooding across the region during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 11:26 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 7, 11:26 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1226 PM CDT Wed Jul 7 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR with occasional MVFR/IFR conditions prevail across the area,
with the lower visibility and ceilings associated with afternoon
showers and thunderstorms. These storms will peak in coverage and
intensity by early evening with the southeastern sites,
JAN/HKS/MEI/HBG/PIB, seeing the most frequent dips in ceiling and
visibility as better storm coverage will occur there. Storm
coverage relaxes overnight but high humidity will allow for
widespread low stratus and fog to develop mostly for the southeast
sites near dawn where MVFR/IFR conditions are likely. Conditions
improve to prevailing VFR during the morning Thursday. /86/

&&

.DISCUSSION...
A few light showers accompanied by occasional low stratus continue
this morning. Temperature trends have been following quite well
with the diurnal forecasted curve. Highs will rise into the middle
and upper 80s by afternoon. A weak but well defined trough axis
will contribute to numerous showers and storms by afternoon in the
presence of a warm, moist boundary layer with around 2,000 J/KG
SBCAPE and minimal CINH. A few stronger cores are possible later
this afternoon and evening but with limited deep layer flow/shear
and nothing extreme in terms of wet microburst potential, any
severe wind gust threat seems to be low. /86/

Prior discussion below:

Today and tonight...

The region is situated on the western edge of an area of high
pressure located across the Carolinas. To our southeast, Elsa is
affecting Florida and to our southwest, an area of low pressure is
affecting South Texas. Plentiful moisture has infiltrated the region
once again as dewpoints overnight have been in the lower 70s. The
00Z KJAN sounding shows 1.84 inches precipitable water, which has
been steadily increasing since our pleasantly drier weather this
past weekend. Some showers have lingered overnight mainly across the
eastern part of the forecast area and should continue through
daybreak.

It will be another typical early July today across the forecast area
as coverage of showers and thunderstorms should be fairly great
across the region. This convective activity may begin a little
earlier than normal and continue into the evening hours, with some
showers lingering overnight once again. At this point, don't expect
severe weather with this activity today. Flow is relatively weak,
and with the higher atmospheric moisture content present across the
ArkLaMiss, some of this activity could result in locally heavy,
efficient rainfall which may result in some localized flash flooding
issues. Temperatures today, thanks to the early clouds and/or some
fog in the morning as well as the early start to convection, should
be cooler than yesterday. Highs will be cooler in the east with
highs in the lower 80s. Elsewhere, temperatures should rise into the
mid to upper 80s with potentially some lower 90s possible in the
Delta. Overnight lows will be typical for July in the upper 60s and
lower 70s. /28/

Tomorrow through Wednesday:

A seasonable mid-summer pattern will persist across the area through
the forecast period with warm temperatures and daily diurnally
driven convection. The forecast starts off tomorrow with broad upper
troughing draped across the Mississippi Valley and into the
Appalachians. A slug of deep tropical moisture is also progged to
extend from the Texas coast into the area with PWATs at or just
above 2". As such, diurnally driven showers and thunderstorms will
be likely across much of the area tomorrow, however, weak
thermodynamic parameters will preclude any severe weather. Cloud
cover and expected coverage of showers and thunderstorms will keep
temperatures in check with afternoon highs in the upper 80s to low
90s. Heading into Friday and Saturday, stout upper ridging over the
Four Corners is forecast to expand further east into the Southern
Plains and the Lower Mississippi Valley. This will shunt greatest
coverage of afternoon showers and storms to along and east of I-55
on Friday with only isolated to scattered coverage on Saturday.
Temperatures will also warm with highs in the low to mid 90s on
Saturday.

Heading into Sunday and next work week, 00z suite of global guidance
is in good agreement that a northern stream shortwave trough will
dive through the Northern Plains and into the Mississippi Valley.
While differences remain with regards to timing and amplitude of the
wave, the general consensus is that the Four Corners ridge will
retrograde into the Great Basin with lower heights and troughing
across the Lower Mississippi Valley. A surface cold front will also
approach the area early next week, although it remains to be seen as
to whether the front will make significant progress into the area or
stall just to the northwest. Regardless, at least scattered coverage
of afternoon showers and thunderstorms will continue with seasonable
high temperatures in the low 90s. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  72  90  72 /  84  35  66  16
Meridian      82  69  88  70 /  83  42  72  19
Vicksburg     87  72  90  72 /  79  30  60  15
Hattiesburg   83  72  89  73 /  87  33  66  18
Natchez       85  71  89  72 /  73  32  65  16
Greenville    87  72  90  72 /  58  27  54  12
Greenwood     87  71  91  72 /  77  32  61  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

LP
Hazardous weather outlook, Jul 7, 1:07 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
207 AM CDT Wed Jul 7 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080715-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
207 AM CDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Winston

When
July 7, 11:30 AM CST to 12:30 PM CST
Where
Winston County, 0.51 mi E of Louisville to 0.62 mi SE of Louisville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
33.129, -89.041

Streets were flooded in downtown Louisville.

Flash Flood, Hinds

When
July 7, 1:45 PM CST to 4:00 PM CST
Where
Hinds County, 1.92 mi NNW of Taylorsville to 1.98 mi NNW of Taylorsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.257, -90.259

Flash flooding occurred along Suncrest Drive.

Flash Flood, Hinds

When
July 7, 2:09 PM CST to 4:00 PM CST
Where
Hinds County, 0.96 mi ESE of Clinton to 1.96 mi NNW of Clinton
Cause
Heavy Rain
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.324, -90.315

Street flooding occurred around Clinton and water accumulated in yards. Flooding occurred in the Kentwood subdivision where one to two feet of water was across roads. Water also entered a house on Neal Street.

Flash Flood, Hinds

When
July 7, 2:29 PM CST to 4:00 PM CST
Where
Hinds County, 2.15 mi SSW of West Jackson to 2.55 mi WSW of West Jackson
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.290, -90.210

Flooding occurred with water near homes and in yards. Street flooding occurred in South Jackson.

Flash Flood, Rankin

When
July 7, 2:30 PM CST to 4:00 PM CST
Where
Rankin County, Pearson to 1.23 mi NNW of Pearson
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.250, -90.130

Multiple roads were underwater. These included: Old Whitfield Road near Fire Academy Drive, Old Brandon Road near City Hall, S Pearson Road and Hwy 468 south of town near railroad tracks.

Flash Flood, Holmes

When
July 7, 2:40 PM CST to 4:00 PM CST
Where
Holmes County, 0.69 mi N of Pickens to 0.24 mi NNW of Pickens
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.890, -89.970

Multiple streets were flooded in Pickens.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959350, 959352, 959351, 959354, 959355, 959353.